Enlarged dilated pupils: Had a very scary... - Cure Parkinson's

Cure Parkinson's

19,942 members21,001 posts

Enlarged dilated pupils

saraoutwest profile image

Had a very scary episode yesterday two hours after taking my meds (1/2 senemit and eighth of tsp 99% mucuna) Started with blurred vision like there was grey smoke in the room. My pupils dilated so large as if I was a junkie. This lasted for about 4 hrs. Felt otherwise normal (apart from freaking out somewhat thinking I might be having a stroke or something) Researched on Dr google and apparently is a side effect of senemit. Has anyone else had this happen to them?

25 Replies

It may be that even an 8th of a tsp (plus 1/2 Sinemet) is too much l-dopa for you.

Since starting on Sinemet, I have what you have described as blurry pix of the real world. My pupils no longer respond to bright light by closing so I need to use tinted eyeglasses. Driving at night is almost a no no as headlights from oncoming cars would be blinding. The drug has also caused eye glasses prescription changes.

MUCU profile image
MUCU in reply to gl2238

That’s what I’ve getters to I saw the doctor last week he’s going to put me back to madopar and add Amantadine let she what is going to happen.

Oceanflow profile image
Oceanflow in reply to gl2238

Exactly the same story with me!

Hikoi profile image
Hikoi in reply to gl2238

Are you sure its the drug and not the disease?

gl2238 profile image
gl2238 in reply to Hikoi

Good question, If I back off the Sinemet and fall into a longer "off" time the eye problem lessens. I currently require 1/2 of a 25-250 four to five times during the day and a full dose 3 or 4 times during the night. Biggest problem so far with the fairly large doses I need, is depression. I can’t take meds on a regular schedule because of Parkinson GI issues. Side effects of Sinemet should be taken very seriously.

Hikoi profile image
Hikoi in reply to gl2238

g12238

I am fascinated that you say - I cant take meds on a regular schedule, because of gastroparesis I presume. I think that is my problem too. Perhaps you could start another topic on this as I shouldn’t take over this thread.

I get very down when I am low on dopamine. Levadopa (Madopar ) makes me feel much better. I have heard others say sinemet caused low mood for them.

As to side effects to be taken very seriously, not sure what you are meaning.

Re: eye problems Sara,

Patients with Parkinson disease (PD) were found to be more likely to experience vision and eye issues, such as blurry vision, dry eyes, trouble with depth perception, and problems adjusting to rapid changes in light, compared with people without the disorder, according to study findings published in Neurology.A useful reference:

ncbi.nlm.nih.gov/pmc/articl...

gl2238 profile image
gl2238 in reply to Hikoi

You are correct. Side effects should be a topic by itseelf. The big one for me is depression (serious). End thread

SilentEchoes profile image
SilentEchoes in reply to Hikoi

I was thinking the same thing.

Do you get Sinimet in NZ or the generic Sinedopa as Australia?

saraoutwest profile image
saraoutwest in reply to MagsRo

Senimet in nz

how many mg of l-dope do you figure is in 1/8 tsp?

not too sure to be honest, but think it is too much

From the Nutrivita site 1/8 tsp = 500 mg of their 99% l-dopa product.

550 mg may easily be too much in 1 dose for some

Levod profile image
Levod in reply to MBAnderson

Dr. Ahlskog has never come across a patient that has needed more than 300 mg levodopa in a single dose.

MBAnderson profile image
MBAnderson in reply to Levod

Levod, Speaking of Dr. Ahlskog, I just finished his book and found it excellent (I learned a fair amount,) altho he does give short shrift to nutrition/supplements. Thanks for the recommendation.

My husband gets only one pupil dilated and at random times. Asked the neuro and they said it wasn't pd related, but I'm sure it is. He doesn't take rx for L-dopa, but 99%. Levadopa supplements. Gonna ask the optometrist if they know what causes it. But sounds like a side effect for sure.

My pupils dilate unequally and randomly. Not on meds. It's called anisocoria and in the setting of PD could be related to autonomic dysfunction.

SE

Hikoi profile image
Hikoi in reply to SilentEchoes

Well, i never knew that! Interesting

Yeah, I was going to ask the eye doctor about anisocoria. How it develops and why. He gets the enlarged pupil only once in awhile and it's not very consistent. I just know it looks weird and he says when it happens his eye feels irritated is all. The hard thing with PD, is every little thing that goes wrong you never know when it's just normal wear and tear or something attributed to PD or PD meds. It's a constant guessing game, it seems 😞

It could just as easily be a side effect of the mucuna as the sinemet - they dont routinely test for mucuna effects. But it is also caused by the disease. We have dopamine receptors in our eyes. It sounds like a peak effect being 2 hours after medication. There are lots of sites with info on PD and eye problems.

You mention half sinemet sara, i wonder what you mean by that? In UK 100/25 tablet is called half sinemet but i imagine you broke a tablet in half? That would be 50/12.5. Confusing eh.

saraoutwest profile image
saraoutwest in reply to Hikoi

yes, i break a 100/25 in half, and have it with mucuna powder. Im pretty sure i had too much mucuna powder that day (dose) as i eyeball it - dont measure it accurately. I felt very nauseous

Hikoi profile image
Hikoi in reply to saraoutwest

Sounds highly likely. A big problem when levadopa was first discovered. It is why carbidopa is added. Sinemet is named for sin = without emet = vomiting.

Since early in my Parkinsons diagnosis I have had severe face cringing, which I have shown to my doctor. It happens at all sorts of odd times and synchronises with nothing in particular.

About six months ago I noticed that if I put dark glasses on, it goes away! Even not-particularly-dark sunglasses, such as driving glasses. I have now standardised around a pair of almost neutral colour Eschenbach glasses, which indicates to me that it could be a reaction to (even small amounts of) ultra-violet as opposed to being a reaction to too much light. it sometimes happens in the evening, where there is little sunlight and UV.

I am still trying to figure out if it is an effect of PD, and honestly don't know if it could be a reaction to sinemet. The effect doesn't SEEM to be related to taking it?